Download PDFOpen PDF in browser

Decidable Inequalities over Infinite Trees

20 pagesPublished: October 23, 2018


Linear tree constraints are given by pointwise linear inequalities between infinite trees labeled with nonnegative rational numbers. Satisfiablity of such constraints is at least as hard as solving the Skolem-Mahler-Lech Problem. We provide an interesting subcase, for which we prove that satisfiablity is decidable. Our decision procedure is based on intricate arguments using automata and combinatorics of words.
Our subcase allows to construct an inference mechanism for resource bounds of object oriented Java-like programs: actual resource bounds can be read off from solutions of tree constraints. So far, only the case of degenerated tree constraints (i.e. lists) was known to be decidable which, however, is insufficient to generally solve the given resource analysis problem. The present paper therefore provides a generalisation to trees of higher degree in order to cover the entire range of constraints encountered by resource analysis.

Keyphrases: constraint satisfaction, infinite trees, linear inequalities, pushdown automata, regular languages, Resource Analysis, word combinatorics

In: Gilles Barthe, Geoff Sutcliffe and Margus Veanes (editors). LPAR-22. 22nd International Conference on Logic for Programming, Artificial Intelligence and Reasoning, vol 57, pages 111--130

BibTeX entry
  author    = {Sabine Bauer and Steffen Jost and Martin Hofmann},
  title     = {Decidable Inequalities over Infinite Trees},
  booktitle = {LPAR-22. 22nd International Conference on Logic for Programming, Artificial Intelligence and Reasoning},
  editor    = {Gilles Barthe and Geoff Sutcliffe and Margus Veanes},
  series    = {EPiC Series in Computing},
  volume    = {57},
  pages     = {111--130},
  year      = {2018},
  publisher = {EasyChair},
  bibsource = {EasyChair,},
  issn      = {2398-7340},
  url       = {},
  doi       = {10.29007/s21n}}
Download PDFOpen PDF in browser